- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
|•||Division of Allergy and Immunology at Joe DiMaggio Children's Hospital|
|•||Find A Physician|
|•||Subscribe to our Health-e-News|
|•||Protein in diet|
Serum sickness is a reaction that is similar to an allergy. The immune system reacts to medications that contain injected proteins used to treat immune conditions. Or it can react to antiserum, the liquid part of blood that contains antibodies given to a person to help protect them against germs or poisonous substances.
See also: Immune response
Plasma is the clear fluid portion of blood. It does not contain blood cells. However, it does contain many proteins, including antibodies, which are formed as part of the immune response to protect against infection.
Antiserum is produced from the plasma of a person or animal that has immunity against an infection or poisonous substance. Antiserum may be used to protect a person who has been exposed to a germ he or she has not been vaccinated again.
For example, you may receive a certain type of antiserum injection if you have been exposed to tetanus or rabies. This is called passive immunization. It gives you immediate, but temporary, protection while your body develops an active immune response against the toxin or germ.
During serum sickness, the immune system falsely identifies a protein in antiserum as a potentially harmful substance (antigen). The result is an immune system response that attacks the antiserum. Immune system elements and the antiserum combine to form immune complexes, which cause the inflammation and other symptoms of serum sickness.
Certain medications (such as penicillin, cefaclor, and sulfa) can cause a similar reaction. Unlike other drug allergies, which occur very soon after receiving the medication, serum sickness develops 7 - 21 days after the first exposure to a medication.
Injected proteins such as antithymocyte globulin (used to treat organ transplant rejection) and rituximab (used to treat immune disorders and cancers) can cause serum sickness reactions.
Blood products may also cause serum sickness.
- General ill feeling
- Joint pain
- Swollen lymph nodes
Note: Symptoms usually do not develop until 7 - 21 days after the first dose of antiserum or exposure to the medication. However, some people may develop symptoms in 1 - 3 days if they have already been exposed to the substance.
Exams and Tests
The lymph nodes may be enlarged and tender to the touch. The urine may contain blood or protein. Blood tests may show immune complexes or signs of blood vessel inflammation.
Corticosteroid creams or ointments or other soothing skin medications may relieve discomfort from itching and a rash.
Antihistamines may shorten the length of the illness and help ease a rash and itching.
Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or naproxen may relieve joint pain. However, NSAIDs should be used carefully because of the risk for kidney damage. Corticosteroids taken by mouth (such as prednisone) may be prescribed for severe cases.
The medicine that caused the problem should be stopped. Avoid using that medication or antiserum in the future.
The symptoms usually go away within a few days.
If you use the drug or antiserum that caused serum sickness again in the future, your risk of having another similar reaction is high.
When to Contact a Medical Professional
Call your health care provider if you have received medication or antiserum in the last 4 weeks and you have symptoms of serum sickness.
There is no known way to prevent the development of serum sickness.
People who have experienced serum sickness, anaphylactic shock, or drug allergy should avoid future use of the antiserum or drug.
Salmon JE. Mechanisms of immune mediated tissue injury. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier;2011:chap 46.
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Stuart I. Henochowicz, MD, FACP, Associate Clinical Professor of Medicine, Division of Allergy, Immunology, and Rheumatology, Georgetown University Medical School. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.